South Dakota, 2016

Damaging Wind in South Dakota, June 9, 2016

June 9, 2016 · NWS ABR · 1 event in 1 county or zone

A thunderstorm produced severe winds of over sixty mph near Athboy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm produced severe winds of over sixty mph near Athboy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 9, 7:56 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 9, 7:56 PM MST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
956 PM CDT THU JUN 9 2016

.UPDATE...
Issued at 953 PM CDT THU JUN 9 2016

No major changes this evening as the forecast is on track.
Convection may still make its way into the northwest cwa late but
severe chances look minimal given lack of decent shear.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 342 PM CDT THU JUN 9 2016

Hot and humid conditions will remain in place across the region as
all of the models show low and mid level temperatures warming more
into Saturday. This will result in the upper level ridge
strengthening over the northern plains. Along with heat will be high
humidity with dew points in the mid 60s to the lower 70s.
Thus...heat index values are expected to rise to around 100 to 105
degrees across our southern cwa both Friday afternoon/evening and
into Saturday afternoon/evening. Therefore, will issue a heat
advisory for these areas. Otherwise, with strong capping aloft as
70h temperatures warm, it will be difficult to set off much for
thunderstorms over the next few days. With a weak boundary at the
surface moving back and forth over the next few days along with a
few weak upper level troughs moving through...have in some small
chances of thunderstorms across the far north and into the northeast
cwa into Friday afternoon.

.LONG TERM...(Sunday through Thursday)
Issued at 342 PM CDT THU JUN 9 2016

The period opens with upper level ridging over the Plains.
Temperatures will soar into the 90s on Sunday. By Sunday evening,
however, a weak sfc low and shortwave energy sneaking under the
ridge may result in some showers and thunderstorms across the area
through Monday morning.

On Monday a Pac-West upper low will begin to flatten the ridge over
the Plains, cooling temps into the upper 70s to lower 80s through
the middle of the work week. Models are in good agreement regarding
a developing upper and sfc low over the desert southwest that
migrates into the Plains by Tuesday. This low, and its associated
shortwaves, will bring further chances for showers and
thunderstorms, though dry air near the sfc may impede daytime
development, especially west of the James valley.

As the low exits late Wednesday, upper ridging will begin to build
in once again setting up drier and warmer conditions for the end of
the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 619 PM CDT THU JUN 9 2016

VFR conditions are expected at all terminals through the valid taf
forecast period.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Saturday for SDZ033>035-045.

     Heat Advisory from 1 PM to 8 PM CDT Friday for SDZ018>023.

     Heat Advisory from 1 PM Friday to 8 PM CDT Saturday for SDZ036-037-
     048-051.

MN...Heat Advisory from 1 PM to 8 PM CDT Friday for MNZ046.

&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...Wise
AVIATION...TDK
Hazardous weather outlook, Jun 9, 2:14 AM MST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT THU JUN 9 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CDT THU JUN 9 2016 /314 AM MDT THU JUN 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 95 TO 100 DEGREES WILL BE POSSIBLE THIS AFTERNOON.

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FOR LOCATIONS ALONG
AND NORTH OF HIGHWAY 12. WHILE SEVERE STORMS ARE NOT
EXPECTED...SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES OF 95 TO 105 DEGREES WILL BE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

The radar

The Bismarck radar (KBIS), 160 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
June 9, 8:25 PM MST
Where
Corson County, 3.21 mi ESE of Athboy
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.550, -101.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646795.